Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 22, NWS New Orleans, LA

January 21, 2017Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jan 21, 2017, 6:21 PM CST for Jackson County, Mississippi. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 21, 2017, 6:21 PM CST (00:21 UTC)
Expired
Jan 21, 2017, 6:45 PM CST
In force
24 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jackson County, MS

The radar

The Mobile radar (KMOB), 39 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 6:22 PM CSTHAIL 0.88Gautier, MS
Jan 21, 6:40 PM CSTHAIL 1Moss Point, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 3:29 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1796 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
4.0
Supercell composite
16.4

Open this sounding in Storm Lab

The text

As transmitted.

285 
WUUS54 KLIX 220021
SVRLIX
MSC059-220045-
/O.NEW.KLIX.SV.W.0022.170122T0021Z-170122T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
621 PM CST SAT JAN 21 2017

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jackson County in southern Mississippi...

* Until 645 PM CST

* At 621 PM CST, a severe thunderstorm was located near Moss Point,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Moss Point, Escatawpa, Gautier, Helena, Big Point and Hickory
  Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for southern
Mississippi.

LAT...LON 3030 8850 3033 8862 3040 8869 3065 8841
      3040 8840 3038 8840 3039 8841 3038 8841
      3037 8840 3035 8840
TIME...MOT...LOC 0021Z 230DEG 37KT 3039 8855 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
599 
WWUS54 KLIX 220040
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
640 PM CST SAT JAN 21 2017

MSC059-220050-
/O.EXP.KLIX.SV.W.0022.000000T0000Z-170122T0045Z/
Jackson MS-
640 PM CST SAT JAN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY
WILL EXPIRE AT 645 PM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A tornado watch remains in effect until 900 PM CST for southern
Mississippi.

LAT...LON 3030 8850 3033 8862 3040 8869 3065 8841
      3040 8840 3038 8840 3039 8841 3038 8841
      3037 8840 3035 8840
TIME...MOT...LOC 0040Z 230DEG 37KT 3051 8839 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 3:39 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jan 21, 3:39 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
339 PM CST Sat Jan 21 2017

.SHORT TERM...

Water vapor imagery indicates a very strong jet streak is about
to punch into Louisiana and Southwest Mississippi this evening.
Enhanced forcing associated with this system should provide enough
lift to overcome a more stable layer noted below 800mb in the 18z
sounding. Above this stable layer very steep lapse rates on the
order of 8.0C/km are in place. Thus, any convection that breaks
through the elevated inversion will rapidly deepen and likely turn
severe in short order. The combination of strong low level wind
shear as noted by 0-3km shear of 50 knots will allow any updrafts
to tilt which will help maintain storm intensity as they race
northeastward across the CWA. Low wet bulb zero heights of around
7900 feet along with the steep lapse rates in the favored hail
generation zone are supportive of a threat for large hail in any
severe storms that develop. Strong damaging wind gusts over 50
knots will also be quite possible given the dry mid-level airmass
in place. Helicity values are marginal, but will support the
development of rotating updrafts. Thus, some supercell
thunderstorms could develop which will further support hail
development and also allow for the possibility of isolated
tornadoes. The primary threat for the severe storms would
generally be before midnight when the greatest forcing and wind
shear is in place.

The mesoscale model guidance indicates that a third and final
round of convection will develop late tonight and early tomorrow
morning. With the cold pool aloft in place, hail will be the
primary concern with any thunderstorms that form. Have kept in
fairly high POP of 50 to 60 percent for areas north of the I-12
corridor and lower POP of 20 to 40 percent for areas of southeast
Louisiana below I-10 and across coastal Mississippi. This final
band of convection should clear the area by mid-morning tomorrow
as the parent upper level trough axis pushes through the region.

The trough should begin to pull east tomorrow night resulting in
deep layer northwest flow, increasing subsidence, dry air
advection. Some weak cold air advection will also take place, but
temperatures should only cool back to more normal levels for mid-
January by Monday. Overall, clear skies, fairly normal
temperatures, and low humidity are expected for Monday and
Tuesday.

.LONG TERM...

As the high shifts to the east on Wednesday, another frontal
boundary will slide in from the northwest. This front will pass
through the area on Wednesday bringing increased cloud cover and
scattered rain showers with it. Rain chances are generally
expected to be in the 30 to 40 percent range Wednesday into
Wednesday night. Temperatures will warm on the back of southerly
flow in advance of the front with highs rising back into the lower
70s. There could also be a period of advection fog affecting the
area Tuesday night as the temperature spread between the dewpoint
and sea surface temperatures narrows. Temperatures in the wake of
the front will cool back into the 40s and lower 50s by Wednesday
night negating the fog threat.

Some lingering isentropically forced clouds and showers could
impact parts of the CWA on Thursday, but overall a clearing and
drying trend is expected as high pressure builds back in from the
north. A much stronger surge of cold air advection will also take
place with highs on Thursday only rising to around 60 degrees.
Clear skies and cool conditions are expected on Friday with highs
in the upper 50s and lows cooling into the 30s and lower 40s.
A secondary front is then expected to slip through on Saturday.
This system will have little moisture to work with and don't
expect to see much more than an increase in cloud cover as it
moves through. However, another push of colder air should follow
this front into the area. This will help reinforce cooler than
average highs in the middle to upper 50s for the weekend.

&&

.AVIATION...

Still anticipating initiation of convection between 20-21Z and
increasing in coverage from SW to NE through about 22/03Z. General
cell motions should be NE around 25kt. Hail potential is better than
average and GR included as a TEMPO for 2-3 hr window for those
locations with the better chances of occurring. Otherwise, MVFR
convective cloud bases around 2500 ft to prevail most locations
outside convection. Winds will become more westerly in time and
increase in strength with frequent gusts as cooler and drier air
moves into the area Sunday, with a potential for LLWS conditions at
a few more exposed locations early Sunday. 24/RR

&&

.MARINE...

As a strong low pressure system pushes through the area tomorrow,
very strong westerly winds are expected to develop across the
coastal waters. A Gale Warning has been posted for most of the
area with only the tidal lakes and Mississippi sound expected to
remain in advisory levels tomorrow and tomorrow night. Wind gusts
of over 50 knots may occur in the open Gulf waters during the peak
of the gale. Seas could also approach 30 feet in the outer waters
due to these winds. Conditions will begin to ease on Monday as
high pressure settles in and the pressure gradient relaxes. Expect
to see continued SCA conditions in the Gulf waters Monday, but
rather benign conditions of 10 knots or less are forecast to be
in place by late Monday night. Seas will also fall off as the
winds decrease with seas of only 3 to 5 feet expected by daybreak
Tuesday. Another frontal boundary will approach on Wednesday and
expect to see winds increase to 20 to 25 knots Wednesday nights as
colder and drier air moves in. 32

&&

.DECISION SUPPORT...

DSS code: YELLOW
Deployed: None.
Activation: High Impact Desk, Spotter Network
Activities: Severe weather potential. Gale Warning.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  55  67  43  63 /  60  30  20   0
BTR  57  68  44  66 /  60  20  10   0
ASD  60  70  45  64 /  50  20  10   0
MSY  60  71  49  63 /  40  10  10   0
GPT  61  70  47  64 /  60  40  10   0
PQL  61  70  46  65 /  60  50  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 6 AM CST Sunday for GMZ536-538-550-
     552-555-557-570-572-575-577.

     Gale Warning from 6 AM Sunday to 6 AM CST Monday for GMZ536-538-
     550-552-555-557-570-572-575-577.

     Small Craft Advisory from 6 AM Sunday to 6 AM CST Monday for
     GMZ530-532-534.

MS...None.
GM...Small Craft Advisory until 6 AM CST Sunday for GMZ538-550-552-
     555-557-570-572-575-577.

     Gale Warning from 6 AM Sunday to 6 AM CST Monday for GMZ538-550-
     552-555-557-570-572-575-577.

     Small Craft Advisory from 6 AM Sunday to 6 AM CST Monday for
     GMZ532-534.

&&
Hazardous weather outlook, Jan 21, 5:50 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
550 PM CST SAT JAN 21 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-221400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
550 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS TONIGHT...
MAINLY DURING THE EVENING HOURS. THE PRIMARY THREAT WILL BE
LARGE AND POTENTIALLY DAMAGING HAIL THE SIZE OF QUARTERS TO GOLF
BALLS IN DIAMETER. THERE IS A CHANCE FOR STRONG WIND GUSTS AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORIES ARE IN EFFECT TONIGHT FOR MOST OF THE
COASTAL WATERS. A GALE WARNING IS IN EFFECT FOR MOST OF THE COASTAL
WATERS FROM SUNDAY MORNING THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS REQUESTED FOR THIS EVENING.

In the hours before

Local storm report, Jan 21, 5:17 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
517 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             15 ENE NEW ORLEANS      30.05N 89.85W
01/21/2017  E1.00 INCH       ORLEANS            LA   NWS EMPLOYEE

&&
REPORTED 2 MILES WEST OF TWIN SPAN BRIDGE ON I-10.

PGRIGSBY
Local storm report, Jan 21, 5:47 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
547 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FUNNEL CLOUD     KENNER                  29.98N 90.25W
01/21/2017                   JEFFERSON          LA   OFFICIAL NWS OBS

            FUNNEL CLOUD OBSERVED BY TRAINED OBSERVER TO THE WEST OF
            NEW ORLEANS INTERNATIONAL AIRPORT IN ST CHARLES PARISH.

&&

PGRIGSBY
Local storm report, Jan 21, 5:49 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
549 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             SLIDELL                 30.28N 89.78W
01/21/2017  E0.75 INCH       ST. TAMMANY        LA   NWS EMPLOYEE

&&

PGRIGSBY
Special weather statement, Jan 21, 5:51 PM CST, 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
551 PM CST SAT JAN 21 2017

MSZ080-081-220030-
Hancock-Harrison-
551 PM CST SAT JAN 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON AND
HANCOCK COUNTIES...

At 551 PM CST, a strong thunderstorm was located over Stennis Space
Center, or 11 miles southeast of Picayune, moving northeast at 45
mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Diamondhead, Kiln, Saucier, Stennis Space Center, Pearlington and
Lyman.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3025 8959 3031 8964 3034 8963 3041 8968
      3042 8968 3065 8939 3065 8924 3068 8924
      3068 8902 3062 8896
TIME...MOT...LOC 2351Z 231DEG 39KT 3037 8959

TD
Special weather statement, Jan 21, 6:11 PM CST, 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
611 PM CST SAT JAN 21 2017

MSZ082-220045-
Jackson MS-
611 PM CST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON COUNTY UNTIL
645 PM CST...

At 611 PM CST, Doppler radar was tracking a strong thunderstorm near
Gulf Park Estates, or 7 miles southeast of Ocean Springs, moving
northeast at 50 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ocean Springs, Moss Point, Escatawpa, Gautier, Gulf Park Estates, Big
Point, Hickory Hills, Helena, Hurley and Vancleave.

A tornado watch remains in effect until 900 PM CST for southern
Mississippi.

LAT...LON 3034 8852 3035 8858 3037 8859 3037 8860
      3036 8860 3037 8861 3035 8861 3036 8862
      3036 8867 3034 8870 3034 8874 3037 8879
      3071 8841 3042 8840
TIME...MOT...LOC 0011Z 228DEG 46KT 3034 8869
Special weather statement, Jan 21, 6:15 PM CST, 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
615 PM CST SAT JAN 21 2017

LAZ034-046-047-220100-
Iberville LA-Pointe Coupee LA-West Baton Rouge LA-
615 PM CST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WEST BATON ROUGE...
SOUTHEASTERN POINTE COUPEE AND NORTHWESTERN IBERVILLE PARISHES UNTIL
700 PM CST...

At 615 PM CST, Doppler radar was tracking a strong thunderstorm over
Atchafalaya National Wildlife Refuge, or 9 miles southeast of Krotz
Springs, moving northeast at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Livonia, Maringouin, Rosedale, Grosse Tete, Ramah and Erwinville.

A tornado watch remains in effect until 900 PM CST for southeastern
Louisiana.

LAT...LON 3067 9143 3066 9133 3060 9131 3058 9132
      3057 9130 3052 9128 3051 9129 3049 9125
      3031 9162 3035 9163 3036 9165 3039 9162
      3044 9164 3048 9168 3048 9169 3050 9170
TIME...MOT...LOC 0015Z 235DEG 31KT 3041 9168

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 6:11 PM CSTSpecial Weather StatementLIXJackson34 min
Jan 21, 6:54 PM CSTSpecial Weather StatementLIXStone36 min
Jan 21, 7:07 PM CSTSpecial Weather StatementLIXPearl River38 min
Jan 21, 7:36 PM CSTRiver Flood WarningLIXPearl River25 hr
Jan 21, 8:43 PM CSTSpecial Weather StatementLIXWalthall32 min
Jan 21, 9:03 PM CSTSpecial Weather StatementLIXPearl River27 min
Jan 22, 4:13 AM CSTWind AdvisoryLIXAmite, Pearl River, Pike, Walthall, Wilkinson20 hr
Jan 22, 8:51 AM CSTSpecial Weather StatementLIXHancock24 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.